Florida, 2017Drought in Florida, June 1 to 13, 2017
June 1 to 13, 2017 · NWS MFL · 4 events in 4 counties and zones
The drought which began in March across Southwest Florida was wiped out by days of very heavy rainfall and flooding, especially during the period of June 4-8. As much as 20 inches of rain fell during this period in the Big Cypress Preserve of Collier County, with widespread 5-15 inches over the rest of Collier County and parts of Hendry County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought which began in March across Southwest Florida was wiped out by days of very heavy rainfall and flooding, especially during the period of June 4-8. As much as 20 inches of rain fell during this period in the Big Cypress Preserve of Collier County, with widespread 5-15 inches over the rest of Collier County and parts of Hendry County. In Glades County, the heavier rainfall arrived a little later, prolonging the drought slightly in that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 31, 6:49 PM EST, 5 hours 11 minutes earlier.
Area forecast discussion, May 31, 6:49 PM EST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Miami FL
749 PM EDT Wed May 31 2017
.UPDATE...
Sea breeze moved in earlier this afternoon enhancing some
thunderstorms over portion of the interior and Lake Okeechobee.
Latest short term models indicate most of the afternoon activity
will gradually dissipate inland while it begins to pick up over
the Atlantic waters tonight. Most of this activity remains
offshore but gradually diminish before midnight. The temperatures
will remain pretty warm overnight with lows in the upper 70s
along the east coast metro areas and low 70s interior and west. No
major updates necessary on the current forecast.
&&
.PREV DISCUSSION... /issued 332 PM EDT Wed May 31 2017/
DISCUSSION...
As daytime heating continues over the peninsula and sea breeze
moves in, showers and thunderstorms will begin to develop as the
afternoon progresses. Some drier air and slightly cold air aloft
will allow for some afternoon strong thunderstorms which could be
capable of producing small hail and gusty downburst winds.
Otherwise, it should be a pretty typical early summer day across
South Florida with afternoon thunderstorms in the interior
propagating towards the west Gulf coast and Lake region late this
afternoon and early evening. Heat indexes values will range
between 101 to 103 over the southwest Gulf coast.
Elongated ridge is observed on the latest water vapor imagery this
afternoon while surface high pressure slowly progresses eastward
into the Atlantic waters. Light southeasterly flow will continue for
the rest of the week with relatively moist atmosphere. A plume of
deep moisture stretching from the Bay of Campeche into the Florida
peninsula will bring an increase in deep tropical moisture into
South FL Friday through the weekend. Precipitable water values will
rise from 1.8 to 2 inches which is well above normal for this time
of the year. Expect afternoon convection to develop over the mainly
the interior regions with sea breeze collisions and outflow
boundaries dominating storm initiation. The main threats from these
storms will be brief heavy rain, cloud to ground lightning, and
erratic gusty winds. High temperatures will remain near the 90s
along the coast and interior but possible thunderstorm activity
could lower the temps to the mid 80s. Guidance decreases maximum
highs by a few degrees. Heat indexes will remain below 100 Friday
through early next week.
MARINE...
Broad surface high pressure will continue to produce east
southeast winds today, mainly around 10 to 15 KT. Winds over inner
Gulf waters may turn westerly this afternoon, due to the Gulf breeze
development. Wave heights will generally range from 1 to 2 feet.
Expect a slight chance of showers and thunderstorms through
Thursday, especially at night. The threat of thunderstorm activity
increases Friday through this weekend, as deeper moisture moves over
the region.
AVIATION...
Convection is expected to potentially affect APF later this
afternoon though confidence is not high enough at this issuance to
include any restrictions at any sites. The east coast terminals
should see storms stay well west of them. Overnight, wind will
become lighter and more variable. Wind will pick up after sunrise
on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 78 90 76 84 / 20 40 40 70
Fort Lauderdale 79 89 78 86 / 20 40 50 60
Miami 79 89 77 87 / 20 40 50 60
Naples 75 90 75 87 / 30 50 50 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
UPDATE...67/MT
AVIATION...67/MT
Hazardous weather outlook, May 31, 2:44 PM EST, 9 hours 16 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
344 PM EDT Wed May 31 2017
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
344 PM EDT Wed May 31 2017
This hazardous weather outlook is for South Florida.
.DAY ONE...TONIGHT
Thunderstorms: storms have been slower to develop during the
afternoon hours, which may keep lingering late afternoon storms well
into the evening hours. Best chances for thunderstorms remain over
interior and northern areas, but a few storms are expected over the
Gulf coast. Main threats will be lightning strikes and locally heavy
rain.
Waterspouts: There is a slight chance of a waterspout across all
South Florida coastal waters.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
There is a chance of thunderstorms for all areas Thursday through
Saturday, mainly during the afternoon. The primary threat with this
activity will be lightning and locally heavy rainfall.
No other Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 31, 6:43 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
743 PM EDT WED MAY 31 2017
FLZ063-066-010015-
Hendry FL-Glades FL-
743 PM EDT WED MAY 31 2017
...Significant Weather Advisory for 45 to 55 mph winds and small hail
for northwestern Hendry and southwestern Glades Counties Until 815 PM
EDT...
* At 743 PM EDT...Doppler radar was tracking a strong thunderstorm
near Muse, or 8 miles northwest of Labelle, moving west at 55 mph.
* The primary impacts will be small hail and gusty winds of 45 TO 55
mph. These winds can down small tree limbs and branches, and blow
around unsecured small objects. Seek shelter in a safe building
until the storm passes.
* LOCATIONS IMPACTED INCLUDE...
Labelle, Muse and Port La Belle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2695 8156 2695 8141 2668 8141 2668 8157
TIME...MOT...LOC 2343Z 087DEG 49KT 2682 8156
Special weather statement, May 31, 7:06 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
806 PM EDT WED MAY 31 2017
FLZ063-066-010045-
Hendry FL-Glades FL-
806 PM EDT WED MAY 31 2017
...Significant Weather Advisory for frequent to excessive lightning,
small hail and 45 to 55 mph winds for central Glades County Until 845
PM EDT...
* At 805 PM EDT...Doppler radar was tracking a strong thunderstorm
near Lakeport, moving northeast at 10 mph.
* The primary impacts will be frequent to excessive lightning, gusty
winds from 45 TO 55 mph, small hail, torrential downpours, or a
combination of these are possible. Lightning is the number one
weather related killer in Florida. Trees and open shelters offer no
protection. These winds can down small tree limbs and branches, and
blow around unsecured small objects. Seek shelter in a safe
building until the storm passes.
* LOCATIONS IMPACTED INCLUDE...
Palmdale, Lakeport and Brighton Seminole Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2721 8100 2698 8095 2676 8141 2702 8141
2703 8139 2703 8134 2704 8134 2703 8133
2703 8127 2712 8127 2712 8117 2719 8117
2721 8113
TIME...MOT...LOC 0005Z 244DEG 12KT 2700 8121Special weather statement, May 31, 7:44 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
844 PM EDT WED MAY 31 2017
FLZ063-066-010130-
Hendry FL-Glades FL-
844 PM EDT WED MAY 31 2017
...Significant Weather Advisory for frequent to excessive lightning
and small hail for north central Hendry and southeastern Glades
Counties Until 930 PM EDT...
* At 844 PM EDT...Doppler radar was tracking a strong thunderstorm
near Lakeport, moving east at 55 mph.
* The primary impacts will be frequent to excessive lightning and
small hail. Lightning is the number one weather related killer in
Florida. Trees and open shelters offer no protection. Seek shelter
in a safe building until the storm passes.
* LOCATIONS IMPACTED INCLUDE...
Moore Haven, Lakeport, Palmdale, Port La Belle, Brighton Seminole
Reservation, Ortona and Lake Hicpochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2688 8145 2701 8126 2713 8109 2703 8101
2692 8108 2690 8110 2684 8108 2682 8105
2672 8104 2672 8141
TIME...MOT...LOC 0044Z 274DEG 49KT 2692 8115Drought, Glades
- When
- June 1, 12:00 AM EST to June 13, 7:00 AM EST
- Where
- Glades forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.957, -81.189 (the zone’s center; the record gives no point)
Heavier rains arrived in Glades County during the June 7-10 period, rapidly eliminating the severe drought which began the month.
Drought, Hendry
- When
- June 1, 12:00 AM EST to June 6, 7:00 AM EST
- Where
- Hendry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.554, -81.166 (the zone’s center; the record gives no point)
The severe drought which began the month in Hendry County was downgraded to a moderate drought on June 6th as heavy rains affected the area. The drought was completely eliminated by the next drought monitor update on June 13th.
Drought, Inland Collier County
- When
- June 1, 12:00 AM EST to June 6, 7:00 AM EST
- Where
- Inland Collier County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
The severe drought which began the month in Collier County was downgraded to a moderate drought on June 6th as heavy rains affected the area. The drought was completely eliminated by the next drought monitor update on June 13th.
Drought, Coastal Collier County
- When
- June 1, 12:00 AM EST to June 6, 7:00 AM EST
- Where
- Coastal Collier County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
The severe drought which began the month in Collier County was downgraded to a moderate drought on June 6th as heavy rains affected the area. The drought was completely eliminated by the next drought monitor update on June 13th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Idaho, June 1 to 30, 2017$5.5 million · 10 events
- Flash Flooding in Texas, June 1, 2017$250,000 · 2 events
- Drought in Guam, June 1 to 30, 2017$50,000 · 1 event
- Debris Flow in Washington, June 1, 2017$25,000 · 1 event
- Flood in Idaho, June 1 to 10, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 1, 20171.5 in hail · 10 events
- Damaging Wind in Georgia, June 1, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Missouri, June 1, 2017$1,000 · 1 in hail · 8 events
- Coastal Flood in New York, June 1 to 30, 20177 events
- Hail and Damaging Wind in Arkansas, June 1, 2017$12,000 · 1.5 in hail · 3 events
- Flooding in Arkansas, June 1 to 23, 20175 events
- Hail and Damaging Winds in Florida, June 1, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710837, 710841, 710842, 710843.